Question about Lupron side effects - Prostate Cancer N...

Prostate Cancer Network

3,023 members1,716 posts

Question about Lupron side effects

jazzlover2
jazzlover2

I'm on the tail end of a 6 month Lupron treatment (single injection in late Nov) and wondering when symptoms will subside - hot flashes, belly fat, male breasts, nipple leakage, cognitive degeneration. What a lovely ride it has been! And my heart goes out to my brothers here who are on lengthy ADT programs. Anyone here have experience with winding down Lupron side effects?

23 Replies

Off 5 months, still have hot flashes. Never had the other symptoms you mention. Probably due to exercising a lot and often.

Hidden
Hidden in reply to 6357axbz

Not happy to hear that you still have hot flashes. Thought all side effects would dissipate in a. Month or two after stopping.

EdinBmore
EdinBmore in reply to Hidden

Not my experience at all. 9 mos later, infrequent but nevertheless annoying side effects

Talk to your oncologist about taking 20 mg tamoxifen/day to reverse the breast effects.

Hot flashes can be managed with acupuncture, estrogen patches (with tamoxifen), Megace patches (with tamoxifen), or venlafaxine.

If your testosterone levels were normal before Lupron, it will probably return to normal anywhere from 3 months to a year after your shot wears off.

Thanks TA - much appreciated.

Hidden
Hidden in reply to Tall_Allen

Thanks for that info.

AlanMeyer
AlanMeyerModerator

The return of testosterone is different for different men. I think age is a factor (older men take longer), exercise may be a factor (more means faster return), and T levels prior to Lupron may be a factor (higher T men recover T faster).

I had two injections, one 30 day and one 90 day at age 57. I began to subjectively notice a return of T at about 5-1/2 months. By six months or a bit more I felt back to normal. My pre-Lupron T level was average or a little low. My exercise rate was probably higher than average.

Alan

A good rule of thumb to remember - time ON ADT = withdrawal time OFF - almost on a one to one ratio - assuming it hasn't been continuous for years (2 yrs + being a reference point where some men don't recover fully from ADT) - where some SEs may become permanent.

The above isn't always 100% true, but useful as a general, published observation - there are factors such as age and pre-conditions that must be considered ....

Devastating reactions to Lupron/low T here.

Some side effects take 9-12 mos to lessen. Some may never go away.

It was a bummer for me. It's 9 mos since effects of Lupron were supposed to decrease. Still experiencing some: wt gain, fatigue, messed up blood work, genital atrophy, and so on. Hope you have better luck than I.

Edinbaltimore

Hidden
Hidden in reply to EdinBmore

Sorry. It is not what I am expecting when I end two years of ADT and Lupron. Hope the side effects dissipate sooner.

Hidden
Hidden in reply to EdinBmore

That sounds awful! I was hoping that shortly after stopping Lupron (last injection was in March), that the sweats and weight gain would slowly dissapate..

Hidden
Hidden

Sorry to hear about all of the side effects. It is normal to have some of them. I have had the “sweats” and stomach bloating, but fortunately, none of the others. I have been on ADT and Lupron since May 2018 and am scheduled to stop it all in July. Then I wait.

jazzy53
jazzy53 in reply to Hidden

Jeff -- I hope you report back on what happens once you end your Lupron shots. I'm on a two-year course, too, which ends in December. Hoping the hot flashes, stomach bloat, stiff trigger fingers, and joint pain dissipate as the months go by after the end date. I recognize that everyone is different, but it'd be helpful to hear one person's experience with withdrawal after long-term ADT.

When I was in active practice and got these questions, I would gesture at a virtual crystal ball and say, "God hasn't told me yet but when he does, I'll let you know." This gesture on my part was not intended as snarkiness but as a factual message: no one can answer that for you, every patient is unique and every patient responds differently.

And that seems to be the consistent message in this forum: lots of good individuals sharing with the best of intentions their individual experience. If you get enough responses you will get a bell-shaped curve and will have NO IDEA where _ you_ will fit in that curve. Certainly no harm in asking or in answering. But as the ads say, "your mileage may vary." Best of luck and won't it be wonderful when those side effects DO go away?

Most men's T recovers naturally in 4 - 6 months, and the SEs abate accordingly, some faster than others. E.g., I was still having mild hot flashes a year after I quit. Intense depression never stopped until I started on antidepressants.

Best of luck. It can be barbaric.

What a lovely ride it has been! Blame it on "All That Jazz"....

Good Luck, Good Health and Good Humor.

j-o-h-n Sunday 05/10/2020 6:04 PM DST

All we can do is tell you our own experiences!! As the severity of the side effect vary greatly by each individual, as do the withdrawals (if you will).

Mine was about 12 months to looses all the expected andropause side effects. Cognitive / executive decline.... not so good for me!! I’m 18months out now with absolutely no relief!!

Hoping for the best for you!!

Jc

Guys I am overwhelmed by the response - thank you for your candor. I am a Gleason 3+4 fully contained in the prostate. Only took Lupron to put the cancer "on hold" because at the same time my wife had breast cancer and needed a mastectomy and I wanted to postpone my treatment to be fully there for her. I rolled the dice on lupron and by the sound of it got more than I bargained for. So be it. Thanks to all of you for sharing your experiences and your advice!

You do not appear to be an advanced PCa patient.

Well my father had prostrate cancer and he took lupron forever. Well to make a long story short lupron has a 40%+ chance of causing colon cancer. My father survived prostrate cancer but the lupron caused colon cancer which went terminal . I was offered lupron to treat my prostrate cancer and said no way no how.

I had every 3 month injections, sequentially for a total of 9 months. Everything pretty much back to normal 3 to 4 months after cessation. Had pretty much all of your symptoms but maintained a steady combination of exercise of one type or another daily. Not so bad.

I was on prostrap for 9 months 3 x 3 monthly injections and my onc told me it would take up to 9 months to a year for the side effects to wear off. My main side effects were hot flashes. These started to subside at about 6/7 months after last injection and just got less and less frequent up to the 1 year mark so disappeared totally during the 11th and12th month for me.

I've been off ADT for a while now. I still have boobies but the tissue doesn't seem as firm now. Probably just flab. Doesn't help that I've been gaining weight just sitting around at home trying to avoid exposure to the virus. Haven't been to the gym in two months. Getting the munchies from medical pot use. I'm blessed that my six months on ADT didn't include the summer here in the Phoenix area. Yes, I got gynecomastia from only six months on ADT.

You may also like...